Alert archive / North Dakota / Frost Advisories in 2024
Frost Advisory 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this frost advisory at May 24, 2024, 2:48 PM CDT for 13 counties in North Dakota; 6 counties in Minnesota. It took effect at May 25, 2024, 1:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2024, 2:48 PM CDT (19:48 UTC)
- In effect from
- May 25, 2024, 1:00 AM CDT
- Expired
- May 25, 2024, 7:01 AM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
Counties Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906 WWUS73 KFGF 241948 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 248 PM CDT Fri May 24 2024 NDZ038-250400- /O.NEW.KFGF.FR.Y.0002.240525T0600Z-240525T1400Z/ /O.CON.KFGF.WI.Y.0013.000000T0000Z-240525T0000Z/ Barnes- Including the cities of Valley City 248 PM CDT Fri May 24 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...For the Wind Advisory, west winds 20 to 30 mph with gusts up to 50 mph. For the Frost Advisory, temperatures as low as 36 will result in frost formation. * WHERE...Barnes County. * WHEN...For the Wind Advisory, until 7 PM CDT this evening. For the Frost Advisory, from 1 AM to 9 AM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ001-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-054- 250400- /O.NEW.KFGF.FR.Y.0002.240525T0600Z-240525T1400Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-East Polk-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh- Including the cities of Park River, Bowesmont, Maida, Akra, Stephen, New Rockford, Newfolden, Salol, Maddock, Radium, Espelie, Roseville, Leroy, Cooperstown, Florian, Hatton, Devils Lake, Rosewood, Dakota Junction, Vang, Englund, Casperson, Grygla, Nash, Mayville, Dresden, Erskine, Drayton, Malung, Fox, Fosston, Minnewaukan, Grand Forks, Backoo, Hallock, Roseau, Thief River Falls, Fertile, Adams, Lankin, Mount Carmel, Portland, Considine, Leeds, Grafton, Hope, McIntosh, Oakwood, Karlstad, Pencer, Gatzke, Hayes Lake State Park, East Grand Forks, Langdon, Middle River, Crookston, Lancaster, Cando, Walhalla, Fort Totten, Warren, Red Lake Falls, Hillsboro, Mcville, Kelso, Cavalier, Tolna, Argyle, Finley, Fairdale, Aneta, and Lakota 248 PM CDT Fri May 24 2024 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...From 1 AM to 9 AM CDT Saturday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NDZ049-052-250000- /O.CON.KFGF.WI.Y.0013.000000T0000Z-240525T0000Z/ Ransom-Sargent- Including the cities of Gwinner, Lisbon, Rutland, Enderlin, McLeod, Milnor, and Forman 248 PM CDT Fri May 24 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Ransom and Sargent Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JR
2 follow-up statements
281 WWUS73 KFGF 242350 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 650 PM CDT Fri May 24 2024 MNZ003-029-NDZ039-053-250300- /O.EXB.KFGF.WI.Y.0013.000000T0000Z-240525T0300Z/ Clay-Wilkin-Cass-Richland- Including the cities of Breckenridge, Fargo, Lawndale, Wahpeton, and Moorhead 650 PM CDT Fri May 24 2024 ...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In Minnesota, Clay and Wilkin Counties. In North Dakota, Cass and Richland Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NDZ038-250800- /O.EXT.KFGF.WI.Y.0013.000000T0000Z-240525T0300Z/ /O.CON.KFGF.FR.Y.0002.240525T0600Z-240525T1400Z/ Barnes- Including the cities of Valley City 650 PM CDT Fri May 24 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING... ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...For the Wind Advisory, west winds 20 to 30 mph with gusts up to 45 mph. For the Frost Advisory, temperatures as low as 36 will result in frost formation. * WHERE...Barnes County. * WHEN...For the Wind Advisory, until 10 PM CDT this evening. For the Frost Advisory, from 1 AM to 9 AM CDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Take steps now to protect tender plants from the cold. && $$ NDZ049-052-250300- /O.EXT.KFGF.WI.Y.0013.000000T0000Z-240525T0300Z/ Ransom-Sargent- Including the cities of Forman, Milnor, Enderlin, Rutland, Gwinner, McLeod, and Lisbon 650 PM CDT Fri May 24 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Ransom and Sargent Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ001-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-054- 250800- /O.CON.KFGF.FR.Y.0002.240525T0600Z-240525T1400Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-East Polk-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh- Including the cities of Pencer, East Grand Forks, Newfolden, Dakota Junction, Fort Totten, Stephen, Langdon, Maddock, Red Lake Falls, Kelso, Fosston, Walhalla, Roseau, New Rockford, Tolna, Grand Forks, Hatton, Roseville, Karlstad, Vang, Mcville, Finley, Leeds, Oakwood, Hillsboro, Akra, Grygla, Warren, Hayes Lake State Park, Casperson, Florian, Grafton, Lakota, Rosewood, Cooperstown, Hope, Mount Carmel, McIntosh, Adams, Fairdale, Argyle, Devils Lake, Middle River, Hallock, Park River, Dresden, Lankin, Lancaster, Thief River Falls, Drayton, Fox, Considine, Leroy, Portland, Gatzke, Salol, Maida, Nash, Bowesmont, Backoo, Minnewaukan, Malung, Mayville, Cavalier, Erskine, Crookston, Fertile, Aneta, Cando, Englund, Espelie, and Radium 650 PM CDT Fri May 24 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...From 1 AM to 9 AM CDT Saturday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Lynch
814 WWUS73 KFGF 251201 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 701 AM CDT Sat May 25 2024 MNZ001-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-038- 054-251315- /O.CAN.KFGF.FR.Y.0002.000000T0000Z-240525T1400Z/ West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-East Polk-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Western Walsh- Including the cities of Crookston, East Grand Forks, Hallock, Karlstad, Lancaster, Casperson, Fox, Hayes Lake State Park, Malung, Pencer, Roseau, Salol, Radium, Warren, Englund, Florian, Stephen, Argyle, Newfolden, Middle River, Espelie, Gatzke, Grygla, Rosewood, Dakota Junction, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Nash, Oakwood, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Kelso, Hatton, Portland, Roseville, Valley City, Adams, Lankin, and Fairdale 701 AM CDT Sat May 25 2024 ...FROST ADVISORY IS CANCELLED... Temperatures bottomed out around 5 and 6 am and slowly on the rise. So the advisory was cancelled. $$ dtr
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at May 24, 1:01 PM CDT, 1 hour 47 minutes earlier. Its key messages:
- Will keep monitoring impacts of rain from Thursday and additional rain today for rises on area rivers.
- Temperatures today in Cando-Langdon areas from model data seem hard to believe as HRRR drops them into the mid 30s midday and aftn. Kept hourly temps a tad warmer upper 30s and rain in the fcst.
- Low temps below 36F possible in northeast ND late tonight/early Saturday. Confidence not yet high enough to issue any frost headlines.
Area forecast discussion, May 24, 1:01 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 101 PM CDT Fri May 24 2024 .KEY MESSAGES... - Will keep monitoring impacts of rain from Thursday and additional rain today for rises on area rivers. - Temperatures today in Cando-Langdon areas from model data seem hard to believe as HRRR drops them into the mid 30s midday and aftn. Kept hourly temps a tad warmer upper 30s and rain in the fcst. - Low temps below 36F possible in northeast ND late tonight/early Saturday. Confidence not yet high enough to issue any frost headlines. && .UPDATE... Issued at 101 PM CDT Fri May 24 2024 Upper low continues to rotate into southeastern ND, and there has been enough clearing in that area for a few tiny thunderstorm cells to develop. There is a tiny area of non- supercell tornado potential on the SPC meso page just west of our CWA, and give the position of the upper low can't rule out something strange developing. Will message the potential for some funnels in southeastern ND with an SPS, and continue to monitor for anything stronger. On the other side of the system, there has been some snow accumulations just outside our CWA, and there has been a few flakes and a light dusting reported in northern Towner county. Bumped up snow mention in our northwestern counties for now, but at this point think impacts to travel are minor to non- existent. UPDATE Issued at 1003 AM CDT Fri May 24 2024 Rain continues to rotate around the upper low, with the dry slot starting to move into our far southwestern counties. The precipitation forecast seems on track and only minor tweaks needed. Winds at Detroit Lakes gusted up to 55 mph around 915 AM, but came back down and have been the only spot in our area near wind advisory criteria. Winds in that area should come down as the center of the surface low approaches in the next few hours. At this point, think the best chances for wind advisory winds will be in southeastern ND later on this afternoon on the backside of the low where they will have the extra push of height rises and cold air advection. However, still borderline and will hold off on any headlines for the moment and see how winds develop as we head into the afternoon. UPDATE Issued at 721 AM CDT Fri May 24 2024 Forecast going as anticipated. Upper low in far north central SD at 12z with sfc low between Aberdeen and Bismarck. Both lows will track northeast today and be near Pembina ND region by late in the day. On the southeast and east side of upper low as surface boundary moves around the low, will need to monitor for funnels or if increased instability low topped supercell hazards. This would be I think timing wise more in the mid RRV and parts of MN ESE from GFK to Mahnomen region. && .DISCUSSION... Issued at 340 AM CDT Fri May 24 2024 Upper low in northwest South Dakota with surface low east of Hettinger ND at 08z. The upper low and sfc low will move northeast today and be just west of Grand Forks at 18z and be near Pembina ND at 00z. The initial area of rain and thunderstorms has moved thru most of the the Red River valley and now into south central Manitoba. Deformation rain band is from SW Manitoba thru the Turtle Mountains, Minot to Dickinson area into parts of western SD. Looking to our south another surge of showers and a few t-storms is moving north-northeast thru SW Minnesota and far eastern South Dakota. This area of moisture will spread into the Red River valley and thru NW/WC MN during the course of the day as rain wraps back around the system into central ND. A few things to consider today. Track of upper low just west of GFK and surface low near GFK early to mid afternoon will put the mid RRV in a favored spot for potential low topped thunderstorms, Canadian GEM has about 500 mb MU CAPE into the Grand Forks area early this afternoon, with GFS and other short term models a bit weaker more like 100-200 j/kg. Unless some sunny breaks occur and allow temps to warm just east of the upper low early this aftn, unsure if enough instability will be realized for low topped supercells. May be more showers, weak t-storms. But with upper level low and sfc low nearby and potentially a weak cold front swinging north around the low, some sfc vorticity. This pattern does look like prev patterns when funnels have occurred. Uncertainty is too high to message this in social media, but worth mentioning in this forecast discussion. I would peg the chance for conditions favorable for funnels to be 40 pct. Winds on the backside of the system will br near advisory levels, with strongest mixing south central ND into central SD. Though a period of potential wind gusts near 45 kts is possible into SW fcst area 21z-00z period today. Coord with ABR and BIS and for SE ND will not issue a wind adv at this time since stronger wind potential is not til late today and the situation can be evaluated further during the dayshift. What has me scratching my head the most is model insistence that temps will drop into the mid 30s in north central ND and parts of Devils Lake/Langdon areas this aftn with rain mixing or even changing to snow some models suggest. I have a tough time with this degree of cooling as there is no source of that cold of an airmass anywhere close and dew pt/temp differences are already at 0-1C so not like there is evaporation cooling involved. HRRR temps would be the coldest. NBM temps used in fcst would have upper 30s and rain in that area. Something to monitor for sure. If any place would get wet snow later today it would be higher terrain of the Turtle Mountains. But also I always recall many times the Langdon surprise as it cools there more than anywhere else it seems. Tonight....how cold will it get. There is no big high moving in and potential for scattered clouds at least and some wind. NBM lows showing 31 in Towner county seem too aggressive, so kept coldest temp at 32 in NW fcst area. Frost tool gives no frost due to cloud/wind potential. My confidence in lows below 35 in Devils Lake-Langdon area is about 50 percent and for lows to 32F about 20 percent. Just not enough confidence yet to issue any frost advisory for areas with low temps below 36F at this time. BIS agreed. Saturday into Monday will feature a broad 500 mb east-west trough over the area. Some weak embedded short waves with enough sfc heating in the aftn to generate a few hundred CAPE and a chance for a few showers each day. Tues-Wed should see an upper ridge build in temporarily and temps warm some, before a possible next 500 mb wave moves in late next week. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 101 PM CDT Fri May 24 2024 Rain and showers continue to lift northeastward across the forecast area. Ceilings are VFR at the Red River TAF sites, but some MVFR ceilings and vis continue to hang out at KDVL and the MN airports. Some low level wind shear at KBJI also with strong low level jet. Showers and MVFR ceilings will impact most of the TAF sites through the afternoon and evening, and some IFR is possible towards morning. Winds will be shifting around to the southwest, then west and northwest at some sites as low pressure shifts off to the east. Gusts up around 30 kts will be possible. Some decrease in winds and improvement in conditions possible at the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle/JR DISCUSSION...Riddle AVIATION...JR
Hazardous weather outlook, May 24, 5:38 AM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 538 AM CDT Fri May 24 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 538 AM CDT Fri May 24 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Within the area of showers today, there will be scattered thunderstorms. Early afternoon will see an upper low and surface low west of Grand Forks. It is possible with this upper low nearby the atmosphere may become favorable for the chance for funnel clouds. This would be primarily be in the mid Red River valley and parts of northwest Minnesota. Also late afternoon will see a period of gusty northwest winds into the Valley City, Lisbon and Forman areas and there is a chance for wind gusts over 40 mph. Lows late tonight in northeast North Dakota may be below 36 degrees and this may bring the risk of frost. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Special weather statement, May 24, 12:56 PM CDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1256 PM CDT Fri May 24 2024 MNZ003-027-029>031-040-NDZ038-039-049-052-053-242200- Clay-West Becker-Wilkin-West Otter Tail-East Otter Tail-Grant- Barnes-Cass-Ransom-Sargent-Richland- Including the cities of Moorhead, Detroit Lakes, Shoreham, Breckenridge, Lawndale, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, Ashby, Erdahl, Herman, Barrett, Valley City, Fargo, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, and Wahpeton 1256 PM CDT Fri May 24 2024 ...FUNNEL CLOUDS POSSIBLE ACROSS SOUTHERN RED RIVER VALLEY TODAY... Conditions are favorable for funnel clouds across southeastern North Dakota and lakes country in Minnesota. These types of funnel clouds are usually short lived and weak, and will not touch the ground or cause damage.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:06 PM CDT | River Flood Watch | FGF | Cass | 37 hr |
| May 23, 9:13 PM CDT | River Flood Watch | FGF | Richland | 12 hr |
| May 24, 10:15 AM CDT | River Flood Warning | FGF | Richland | 3 days |
| May 24, 2:41 PM CDT | Wind Advisory | FGF | Barnes, Cass, Ransom, Richland, Sargent | 7 hr |
| May 24, 2:49 PM CDT | Tornado Warning | FGF | Cass, Richland | 26 min |
| May 24, 9:45 AM CDT | River Flood Warning | FGF | Clay | 5 days |
| May 24, 4:04 PM CDT | Special Weather Statement | FGF | Polk | 41 min |
| May 24, 4:33 PM CDT | Special Weather Statement | FGF | Polk, Red Lake | 42 min |
Nearby
Frost Advisories in North Dakota, 2024Frost Advisories in Minnesota, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.